• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Lithium - good or bad ? Please Help.

M

mumto6

Well-known member
Joined
Jan 9, 2010
Messages
56
Location
Co Durham
I have been told 3 times now by 3 dif pyschiatrists that Lithium will be perscribed once I have had the baby.
I mentioned this to my CPN the other day and she said she thinks I should be asking to look at other meds rather than that.
I have done a search on it etc but would rather ask others who know more about its effects - good nad bad - what they think of it.
Bearing in mind it will be perscribed once I have given birth - so a newborn to look after ??? I am scared its going to turn me into a zombie !
 
piuma

piuma

Member
Joined
Sep 18, 2009
Messages
5
Location
uk
hugs

congrats on your unborn little one :)

I am on lithium and i can honestly say hun it has no effect wat so ever with regards to make me drowsy or anything like that. infact i dont really get any side effects at all, i know some do, but i dont, im still trying to get the right dosage, so its being increased as and when, it has help even out my suicidal thoughts and i would say my 'crisi' happen less or rather i come out of thm quicker, although it has done nothing to lift my mood, as i am in a depressed episode right now.
i have a friend on it, and it has changed her life completly, i think it just depends on you :) xx
 
T

TOONAFISH

Well-known member
Joined
Nov 23, 2008
Messages
2,686
Location
Bonnie Scotland
hiya

side effects i experienced when starting were water retention and a bit sleepier, i just take my meds at bed time now and i feel fine in the morning on it. water retention still a wee bit on the old ankles im afraid
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
I am on lithium along with three other mh meds. I had no side effects with the lithium except of weeing all the time. I thought that it was causing my concentration to be affected as I hadn't read a book, magazine article or newspaper article for 4 years. Turns out it was just that I was manic or high those 4 years and now that I am stable - I am able to concentrate. I know a number of people who are on lithium and they swear by it too.
 
C

cole

Well-known member
Joined
Feb 18, 2010
Messages
58
Location
scotland
lithium

i have been on lithium for a while now.You will have to go for more regular blood tests until your level is correct. The only side effect i have really had has been with my thyroid my levels are now to low and i have to take thyroxine.hope this helps x
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Lithium has been the only mood stabiliser that has worked for me. I must say that I don't have any problems on it apart from drinking more water and weeing loads. My blood levels stay pretty steady and it does what it says on the tin for me. I haven't put on weight since I went on it - previous medication with Depakote and olanzapine caused that, and I have managed to shift a stone since Xmas. I also take a low dose of quetiapine. Lithium doesn't zombify me in the slightest - quetiapine does that for me, but that's what I take it for at night.

I honestly think I owe my life to it. But just like the others have said, everyone is different
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
I have tried LOADS of different mood stabilisers and Lithium was the last one I was prepared to try and it turned my life around. Apart from the last day or so which I have just posted about, I honestly havent felt so "normal" in a long time. But, everyone IS different and reacts to meds differently so I would give it a go. If you are not suited to it then stop and try something else.

Good luck:)
 
kurtcobain

kurtcobain

Member
Joined
Mar 11, 2010
Messages
15
Location
Looserville, twinned with...
Lithium v's Carbamazapine?

Hi there, I have found a reluctance by Doctors and Psychiatrists to prescribe Lithium, as I have Bipolar disorder and have to take a different mood stabiliser called Tegretol (carbamazipine). When I first took it I found it had a really profound calming effect on me (virtually asleep on my feet!!!) but now I have found it has a much less profound effect.Is this phenomenon common to all mood stabilisers including Lithium? I may need a change because I can be randomly very aggressive, so I wonder would switching to Lithium help?
I was in my Local JCP (Jobcentre Plus) one day and felt so anxious that I pushed the computer terminal over (the ones that are BOLTED to the friggin floor!!!) The Police had little sympathy! Thanks for any help.
 
E

Elvis100

Member
Joined
Jan 14, 2010
Messages
24
Lithium has worked well for me!!! Still getting the levels right but it's def made a huge difference to my life!! :)
 
mypd

mypd

Active member
Joined
Mar 15, 2010
Messages
26
I tried out a few meds but it wasn't until lithium where my report sounded like,"Holy crud, I feel real and focused!" As has been said, it is indiviual but for me, Lithium changed my whole outlook on life. I now truely know what it means to be balanced and stable.

My initial side effects were nausia, lightheadedness and motion sickness. These went away within the first week or two. Only ones I have now are drymouth and constant using the faclities.

Now, my last pdoc seemed to want to um.. test my levels so I was dosed way too high (2100mg) for me. Even then, the only iratating side effects were tremmors. I am currently on 12oomg and it feels right.

Note: I also take seroquil and Doxepin.
 
mypd

mypd

Active member
Joined
Mar 15, 2010
Messages
26
I may need a change because I can be randomly very aggressive, so I wonder would switching to Lithium help?
Hi Kurtcobain,

I had many "interventions" due to how aggressive I would be when anxious. That fight or flight thing. I would choose to fight and flight. Actually, more property damage but it doesn't sound as cool when I say it.

I am on lithium but also seroquel XR and Doxepin. I take a small dose of seroquil to take "the edge off" and it has worked like a charm. I'm actually 2months incident free:clap: Even before that isn't so bad. I have been on lithium for about a year. Prior to lithium, my life seemed rather complicated because of my impulsive, skittish reactions (if that makes any sence)

I have never been on tegratol so I can't really compair the two.
 
kurtcobain

kurtcobain

Member
Joined
Mar 11, 2010
Messages
15
Location
Looserville, twinned with...
Bipolar symptoms.

Thanks for your reply, I can utterly relate to your reply to my post about how my Bipolar leads me to be randomly aggressive with aggressive outbursts.Unfortunately, I HAVE been arrested several times as I too commit damage usually to property, and get arrested for criminal damage.The thing is, if I was on a med which utterly calmed me down sufficeintly, then I wouldn't do these things - I shouldn't be up in front of the friggin courts, because I don't mean to do these things, like you said it's impulsive behaviours which are a symptom of Bipolar.I should be seeing a GOOD psychiatrist, and have a medication review, the police and courts know Nothing of complicated Psychological disorders.I am currently doing a probation order and "Community Payback", because of my Bipolar ANGER. Another point I would like to make is that I feel like there are TWO people inside me, like a DUAL personality.I nice friendly and happy me, usually around friends and when feeling OK, then the angry, hostile and aggressive side which can come out when upset and anxious.
Let me know what you think of my comments.
 
E

empathy

New member
Joined
May 11, 2010
Messages
2
i haven't been on litium that long and am only on 800 so far but over the last few weaks all my mania trigers were there stress good wether spring ect. an i only had a slightly elivated mood well within whats normal and my sleap is bang on perfect
if you are on litium thow the standerd 2 liters of fluid a day is not enough aim for 2.5 or 3 i take about 4 but thats just me you will also nead more salt not to shure why but i was told this by my chemist
as for side effect a bit shaky when i went on it first and somtimes when i dont drink enough
 
megirl

megirl

Well-known member
Joined
Apr 9, 2010
Messages
8,060
Location
NZ
I was on lithium and had no side effects. I was very irritable, with racing thoughts and it really helped my hypomania. The reason it got stopped was cos I was still depressed with it and tried overdosing on t a number of times (Not a good Idea as can be lethal, even a small amount)
 
Top